Advertisement

Communications in Mathematical Physics

, Volume 127, Issue 2, pp 319–337 | Cite as

Quadratic maps without asymptotic measure

  • Franz Hofbauer
  • Gerhard Keller
Article

Abstract

An interval map is said to have an asymptotic measure if the time averages of the iterates of Lebesgue measure converge weakly. We construct quadratic maps which have no asymptotic measure. We also find examples of quadratic maps which have an asymptotic measure with very unexpected properties, e.g. a map with the point mass on an unstable fix point as asymptotic measure. The key to our construction is a new characterization of kneading sequences.

Keywords

Neural Network Statistical Physic Complex System Nonlinear Dynamics Lebesgue Measure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [BC] Benedicks, M., Carleson, L.: On iterations of 1-ax 2 on (−1,1). Ann. Math.122, 1–25 (1983)Google Scholar
  2. [B] Bowen, R.: Equilibrium states and the ergodic theory of Anosov diffeomorphisms. Lecture Notes in Mathematics, Vol. 470. Berlin, Heidelberg, New York: Springer 1975Google Scholar
  3. [CE 1] Collet, P., Eckmann, J.-P.: Iterated maps on the interval as dynamical systems. Prog. in Phys., vol. 1. Boston, MA: Birkhäuser 1980Google Scholar
  4. [CE 2] Collet, P., Eckman, J.-P.: Positive Ljapunov exponents and absolute continuity for maps on the interval. Ergod. Theor. Dyn. Sys.3, 13–46 (1981)Google Scholar
  5. [DGS] Denker, M., Grillenberger, C., Sigmund, K.: Ergodic theory on compact spaces. Lecture Notes in Mathematics, vol. 527. Berlin, Heidelberg, New York: Springer 1976Google Scholar
  6. [F] Fischer, R.: Sofic systems and graphs. Monatshefte Math.80, 179–186 (1975)CrossRefGoogle Scholar
  7. [G] Guckenheimer, J.: Sensitive dependence to initial conditions for one-dimensional maps. Commun. Math. Phys.70, 133–160 (1979)CrossRefGoogle Scholar
  8. [H 1] Hofbauer, F.: On intrinsic ergodicity of piecewise monotonic transformations with positive entropy. Israel J. Math.24, 213–237 (1979), Part II. Israel J. Math.38, 107–115 (1981)Google Scholar
  9. [H 2] Hofbauer, F.: The topological entropy of the transformationx↦ax(1−x). Monatshefte Math.90, 117–141 (1980)CrossRefGoogle Scholar
  10. [H 3] Hofbauer, F.: Kneading invariants and Markov diagrams. In: Michel, H. (ed.). Ergodic theory and related topics. Proceedings, pp. 85–95. Berlin: Akademic-Verlag 1982Google Scholar
  11. [Ja] Jakobson, M.V.: Absolutely continuous invariant measures for one-parameter families of one-dimensional maps. Commun. Math. Phys.81, 39–88 (1981)CrossRefGoogle Scholar
  12. [Jo] Johnson, S.: Singular measures without restrictive intervals. Commun. Math. Phys.110, 185–190 (1987)CrossRefGoogle Scholar
  13. [K 1] Keller, G.: Invariant measures and Lyapunov exponents forS-unimodal maps. Preprint Maryland 1987Google Scholar
  14. [K 2] Keller, G.: Exponents, attractors, and Hopf decompositions for interval maps. To appear in Ergod. Theor. Dyn. Sys.Google Scholar
  15. [K 3] Keller, G.: Lifting measures to Markov extensions. To appear in Monatshefte Math.Google Scholar
  16. [L] Ledrappier, F.: Some properties of absolutely continuous invariant measures on an interval. Ergod. Theor. Dyn. Sys.1, 77–93 (1981)Google Scholar
  17. [MT] Milnor, J., Thurston, W.: On iterated maps of the interval. Preprint Princeton 1977Google Scholar
  18. [Mi] Misiurewicz, M.: Absolutely continuous invariant measures for certain maps of an interval. Publ. IHES53, 17–51 (1981)Google Scholar
  19. [Ni] Nitecki, Z.: Topological dynamics on the interval. In: Ergodic theory and dynamical systems, vol. II. Katok, A. (ed.). Progress in Math, pp. 1–73, vol. 21. Boston: Birkhäuser 1982Google Scholar
  20. [No] Nowicki, T.: SymmetricS-unimodal mappings and positive Liapunov exponents. Ergod. Theor. Dyn. Sys.5, 611–616 (1985)Google Scholar
  21. [NvS] Nowicki, T., van Strien, S.: Absolutely continuous invariant measures forC 2-unimodal maps satisfying the Collet-Eckmann condition. Invent. Math.93, 619–635 (1988)CrossRefGoogle Scholar
  22. [P] Preston, C.: Iterates of maps on an interval. Lecture Notes in Mathematics, vol. 999. Berlin, Heidelberg, New York: Springer 1983Google Scholar
  23. [R] Rychlik, M.: Another proof of Jakobson's theorem and related results. Ergod. Theor. Dynam. Sys.8, 93–109 (1988)Google Scholar

Copyright information

© Springer-Verlag 1990

Authors and Affiliations

  • Franz Hofbauer
    • 1
  • Gerhard Keller
    • 2
  1. 1.Institut für MathematikUniversität WienWienAustria
  2. 2.Mathematisches InstitutUniversität ErlangenErlangenFederal Republic of Germany

Personalised recommendations